What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 21, 5:24 PM CST, 44 minutes earlier. Its key messages:
- Updated at 622 PM CDT Mon Jul 21 2025
- Medium to high (40%-70%) probability of rain today west of the Pecos River, particularly Davis Mountains, and low to medium (10%-40%) probability of rain elsewhere except far eastern Permian Basin and Lower Trans-Pecos.
- Near normal temperatures and low to medium (15% to 60%) probabilities of rain through the middle of the week. Highest probabilities remain west of the Pecos River each afternoon, especially near and over the Davis Mountains.
- A trend toward warmer and drier conditions returns during the latter half of the week and continues into early next week.
Area forecast discussion, Jul 21, 5:24 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
624 PM CDT Mon Jul 21 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 622 PM CDT Mon Jul 21 2025
- Medium to high (40%-70%) probability of rain today west of the
Pecos River, particularly Davis Mountains, and low to medium
(10%-40%) probability of rain elsewhere except far eastern
Permian Basin and Lower Trans-Pecos.
- Near normal temperatures and low to medium (15% to 60%)
probabilities of rain through the middle of the week. Highest
probabilities remain west of the Pecos River each afternoon,
especially near and over the Davis Mountains.
- A trend toward warmer and drier conditions returns during the
latter half of the week and continues into early next week.
&&
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 101 PM CDT Mon Jul 21 2025
Water vapor imagery shows an upper-level low parked over central
Texas this morning, as well as a ridge located in the Gulf off of
the eastern coast of Texas. The upper-level low will continue to
slowly make its way to the northwest today and tomorrow before
being ejected northeastward Tuesday evening as it rounds the
periphery of the ridge. In the meantime, this shortwave has helped
initiate showers and thunderstorms this morning, and is expected
to continue to do so this afternoon. The highest shower/storm
coverage is expected west of the Pecos River Valley (where 40-70%
chances exist), particularly in/around the higher terrain
(especially the Davis Mountains). Meanwhile, more isolated to
widely scattered coverage can be expected further to the east
(10-40% chances for everyone except the far eastern Permian Basin
and Lower Trans-Pecos).
Rain chances decrease late tonight and early tomorrow morning before
increasing again tomorrow afternoon as the upper-level shortwave
remains near our area. For the most part, the setup Tuesday looks
similar to that of today, with the exception of slightly higher rain
chances in the Eastern Permian Basin and Lower Trans-Pecos. By late
Tuesday night, rain chances once again taper off as the low begins
to exit the region. Besides the rain chances, decreased thicknesses
will lead to cooler temperatures Tuesday. While highs today top out
in the mid-to-upper 90s for most (upper 80s in the mountains, low
100s along the Rio Grande), tomorrow low-to-mid 90s will be more
commonplace! Lows will also be a touch cooler, with most locations
bottoming out in the upper 60s and low-to-mid 70s. Enjoy the
"cooler" temperatures while you can, because more warming is
expected in the Long Term!
Sprang
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 101 PM CDT Mon Jul 21 2025
Warmer, drier weather forecast late this week into the weekend.
Low to moderate PoPs develop over Davis Mountains, surrounding
foothills, Upper Trans Pecos, and western Stockton Plateau into
Big Bend mid-morning through afternoon Wednesday, with low PoPs
over SE NM plains. Highs increase by a few degrees from Tuesday
even as broken to scattered clouds and humid, upslope
south/southeast winds persist northeast of Davis Mountains.
Surface lee troughing over SE NM plains into western higher
terrain of W TX drives south/southwest surface winds along this
boundary and southwest winds southwest of Davis Mountains. This
translates to lower to mid 90s F in valleys, mid to upper 80s F
for higher elevations, mid to upper 90s F eastern Permian Basin
and Upper Trans Pecos into Terrell County, and upper 90s F to
triple digits F from Presidio Valley into Big Bend. Wednesday
night, PoPs drop to near zero as lows fall into upper 60s to mid
70s F, with mid to upper 60s F from Marfa Plateau into Lower Trans
Pecos.
Ridging building west from the southeastern US late this week
causes large-scale sinking motion, maintaining very low PoPs
except over Davis Mountains. Reduced cloud cover allows for more
diurnal heating, warming temperatures to near normal for July, and
increasing highs to mid to upper 90s F, upper 80s to lower 90s F
in higher elevations, and upper 90s to triple digits along Rio
Grande and portions of Upper Trans Pecos into northeast Permian
Basin. Southwesterly winds under buildings ridging and
retrograding lee troughing decrease dew point temperatures from
mid 60s F (upper 50s to lower 60s F western higher terrain) to mid
to lower 50s F (upper 40s to lower 50s F western higher terrain),
bringing less humid conditions during start of the warming trend.
Lows Thursday night are similar to Wednesday night but 1 to 2 F
warmer. Friday and Friday night feature a similar theme to
Thursday, though a few degrees warmer, but with winds backing to
the southeast, reversing the trend of falling dew point
temperatures. Over the weekend, mid to upper level ridging
strengthens, and surface lee troughing retreats into central and
western NM, further decreasing PoPs. Persistent southeast winds
and increasing dew point temperatures keep temperatures down, even
with minimal cloud cover. Heat Risk increases from level 2 to
level 3 across eastern and central parts of the forecast area as
dew point temperatures increase again, while lows remain in mid
60s to mid 70s F, with upper 70s to lower 80s F along Rio Grande.
Low PoPs persist over Davis Mountains each day from heating of
elevated terrain and mesoscale lift from terrain induced
circulations. PWATs decrease to 1.00" or less, and deterministic
and ensemble models suggest only a few tenths of an inch of
rainfall even over Davis Mountains, making flooding rains highly
unlikely even for higher elevations through early next week.
&&
.AVIATION...
(00Z TAFS)
Issued at 622 PM CDT Mon Jul 21 2025
Scattered TS has developed again today. It has not directly
affected any terminals yet though INK/FST/MAF could briefly get
TS. Confidence not high enough to put TEMPO group in so have gone
with PROB30 for these sites. TS will dissipate by 03Z. Otherwise
VFR conditions and light southeast winds will continue.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 74 95 74 96 / 10 10 20 10
Carlsbad 72 91 69 93 / 20 40 40 20
Dryden 75 94 75 97 / 10 20 10 10
Fort Stockton 72 93 72 95 / 20 40 30 30
Guadalupe Pass 65 82 64 84 / 30 50 50 30
Hobbs 69 91 69 92 / 30 30 30 10
Marfa 64 85 63 85 / 30 60 40 60
Midland Intl Airport 74 94 75 95 / 10 20 20 10
Odessa 74 93 74 94 / 20 30 30 10
Wink 72 92 72 93 / 30 30 40 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...13
LONG TERM....94
AVIATION...10
In the hours before
Special weather statement, Jul 21, 1:57 PM CST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
257 PM CDT Mon Jul 21 2025
TXZ276-281-212030-
Presidio Valley TX-Marfa Plateau TX-
257 PM CDT Mon Jul 21 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PRESIDIO COUNTY
THROUGH 330 PM CDT...
At 257 PM CDT, Doppler radar was tracking strong thunderstorms 7
miles northeast of Big Bend Ranch State Park, moving west at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Presidio County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2967 10399 2955 10399 2958 10421 2978 10414
TIME...MOT...LOC 1957Z 087DEG 9KT 2961 10407
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
11Special weather statement, Jul 21, 2:48 PM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
348 PM CDT Mon Jul 21 2025
TXZ275-276-281-212130-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
348 PM CDT Mon Jul 21 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PRESIDIO COUNTY
THROUGH 430 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles east of Chinati Mountains, or 23 miles north of Big Bend Ranch
State Park, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Shafter and Casa Piedra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2970 10425 2986 10438 3015 10408 2972 10380
TIME...MOT...LOC 2048Z 239DEG 10KT 2987 10412
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KLGSpecial weather statement, Jul 21, 3:53 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT Mon Jul 21 2025
TXZ075-212230-
Pecos TX-
453 PM CDT Mon Jul 21 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS COUNTY THROUGH 530
PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Fort Stockton, moving northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Pecos
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3072 10241 3060 10272 3071 10292 3088 10265
TIME...MOT...LOC 2153Z 138DEG 5KT 3071 10273
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KLGSpecial weather statement, Jul 21, 5:33 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
633 PM CDT Mon Jul 21 2025
TXZ069-070-220000-
Reagan TX-Upton TX-
633 PM CDT Mon Jul 21 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN REAGAN AND
SOUTHEASTERN UPTON COUNTIES THROUGH 700 PM CDT...
At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Rankin, moving northwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Reagan
and southeastern Upton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3117 10162 3108 10180 3144 10211 3154 10176
TIME...MOT...LOC 2333Z 150DEG 10KT 3120 10175
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
10Special weather statement, Jul 21, 5:50 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
650 PM CDT Mon Jul 21 2025
TXZ069-220015-
Upton TX-
650 PM CDT Mon Jul 21 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN UPTON COUNTY
THROUGH 715 PM CDT...
At 650 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Rankin, moving northwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rankin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3120 10191 3112 10207 3133 10227 3143 10205
TIME...MOT...LOC 2350Z 150DEG 9KT 3129 10209
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
KLGSpecial weather statement, Jul 21, 5:54 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
654 PM CDT Mon Jul 21 2025
TXZ068-069-075-220030-
Pecos TX-Crane TX-Upton TX-
654 PM CDT Mon Jul 21 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PECOS...
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES THROUGH 730 PM
CDT...
At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
McCamey, moving northwest at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
McCamey, King Mountain, and Upton County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3108 10225 3107 10225 3104 10224 3108 10226
3109 10230 3104 10229 3108 10234 3109 10236
3123 10255 3138 10230 3108 10210
TIME...MOT...LOC 2354Z 134DEG 17KT 3118 10232
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
55